Neurol India Home 
 

LETTER TO EDITOR
Year : 2014  |  Volume : 62  |  Issue : 2  |  Page : 212--213

"Face of the giant panda with bright eyes" in metronidazole neurotoxicity

Tejendra Sukdeo Chaudhari, Hardeep Singh Malhotra, Ravindra Kumar Garg 
 Department of Neurology, King George's Medical University, Lucknow, Uttar Pradesh, India

Correspondence Address:
Hardeep Singh Malhotra
Department of Neurology, King George«SQ»s Medical University, Lucknow, Uttar Pradesh
India




How to cite this article:
Chaudhari TS, Malhotra HS, Garg RK. "Face of the giant panda with bright eyes" in metronidazole neurotoxicity.Neurol India 2014;62:212-213


How to cite this URL:
Chaudhari TS, Malhotra HS, Garg RK. "Face of the giant panda with bright eyes" in metronidazole neurotoxicity. Neurol India [serial online] 2014 [cited 2021 Jun 21 ];62:212-213
Available from: https://www.neurologyindia.com/text.asp?2014/62/2/212/132424


Full Text

Sir,

Metronidazole, a 5-nitroimidazole compound, is often used for prolonged treatment of anaerobic bacterial and protozoal infections including those caused by Entamoeba histolytica, especially in developing countries. Metronidazole induced encephalopathy (MIE) is one of the rare adverse neurological effects associated with metronidazole therapy. Herein, we share our experience of unusual neuro-imaging features encountered in this rare condition.

A 52-year-old man, on oral metronidazole (cumulative dose: 144 g over 4 months) for amoebic liver abscess, presented with acute onset slurring of speech and gait imbalance of 7 days duration. Neurological examination revealed slurred speech, truncal, and appendicular ataxia. Work-up revealed hemoglobin of 10.8 g/dL and elevated alkaline phosphatase (174 U/L). Brain magnetic resonance imaging (MRI) revealed hyperintense signals involving red nuclei and periaqueductal gray simulating "face of the giant panda with bright eyes," [Figure 1]a-c besides signal intensity changes in the cerebellar dentate and inferior olivary nuclei in the medulla [Figure 1]e-g; no changes were observed in the abducens or vestibular nuclei. The signals were iso- to hyper-intense on apparent diffusion coefficient sequence [Figure 1]d,h. Mild rubral tremors remained at 14 weeks of follow-up.{Figure 1}

Metronidazole therapy, especially long-term, is associated with a wide spectrum of neurologic adverse effects such as encephalopathy, seizures, cerebellar toxicity and peripheral and autonomic neuropathy. The mechanism of metronidazole induced neurotoxicity is not well-understood. Reversible radical-anion injury and γ-aminobutyric acid modulation, as evidenced by follow-up imaging after discontinuation of metronidazole, have been suggested as possible pathophysiological mechanisms. [1],[2] Brain MRI in MIE typically reveals involvement of cerebellar dentate nuclei (most commonly affected site), midbrain (tectum, tegmentum, red nuclei), pons (vestibular and abducens nuclei, superior olivary nucleus in lower pons), medulla (inferior olivary nucleus, dorsal medulla), corpus callosum (in the region of splenium) and subcortical white matter. These changes exhibit characteristic diffusion abnormalities according to the site of lesion. Previous studies have revealed that vasogenic edema predominates in cerebellar, midbrain and brainstem lesions, whereas cytotoxic edema prevails at supratentorial sites such as the corpus callosum and subcortical white matter. [3]

The neuroimaging features in our patient corroborated with those mentioned in the literature. The peculiar feature about this case was the involvement of the red nuclei simulating "bright eyes" of "face of the giant panda." An analogy to the "face of the giant panda" sign previously observed in Wilson's disease is drawn here, though with bright eyes, which to the best of our knowledge has not been described earlier in patients with MIE. We feel that metronidazole neurotoxicity may be added to the list of causes depicting such similarities. [4],[5]

References

1Rao DN, Mason RP. Generation of nitro radical anions of some 5-nitrofurans, 2- and 5-nitroimidazoles by norepinephrine, dopamine, and serotonin. A possible mechanism for neurotoxicity caused by nitroheterocyclic drugs. J Biol Chem 1987;262:11731-6.
2Evans J, Levesque D, Knowles K, Longshore R, Plummer S. Diazepam as a treatment for metronidazole toxicosis in dogs: A retrospective study of 21 cases. J Vet Intern Med 2003;17:304-10.
3Kim E, Na DG, Kim EY, Kim JH, Son KR, Chang KH. MR imaging of metronidazole-induced encephalopathy: Lesion distribution and diffusion-weighted imaging findings. AJNR Am J Neuroradiol 2007;28:1652-8.
4Hitoshi S, Iwata M, Yoshikawa K. Mid-brain pathology of Wilson′s disease: MRI analysis of three cases. J Neurol Neurosurg Psychiatry 1991;54:624-6.
5Kallollimath P, Nagappa M, Sinha S, Saini J, Bindu PS, Taly AB. Panda with "Bright eyes" in Wilson′s disease. Neurol India 2013;61:100-1.